Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Duluth, MN

May 29, 2006Burnett County, Douglas County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 29, 2006, 5:57 PM CDT for Burnett County, Douglas County, Washburn County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 5:57 PM CDT (22:57 UTC)
Expired
May 29, 2006, 7:00 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Burnett County, WI, Douglas County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 29, 2:09 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
209 PM CDT MON MAY 29 2006

.DISCUSSION...MAIN FOCUS IS ON CONVECTION THIS EVENING. STORMS ARE
STARTING TO FIRE UP AS OF 2 PM. SEVERE THUNDERSTORM WATCH 419 WAS
JUST ISSUED...AND LOOKS VERY GOOD.

AIRMASS AHEAD OF INCOMING FRONT IS VERY UNSTABLE. DEEP LAYER SHEAR
IS BECOMING MORE FAVORABLE...ESPECIALLY CLOSER TO THE FRONT WHERE
THE STORMS ARE FIRING. MUCAPE IS AROUND 5000 J/KG AND LI ARE
AROUND -11C...SO DEFINITELY NO SHORTAGE OF FUEL FOR THE STORMS.
LOOKING FOR BEST STORMS WHERE CONVERGENCE AND DEEP LAYER SHEAR
IS MAXIMIZED THIS AFTERNOON/EVENING. WILL ADD MENTION OF DAMAGING
WINDS AND LARGE HAIL TO ALL ZONES THIS EVENING...AS THE CURRENT
WATCH MAY BE EXTENDED EAST WITH TIME THIS EVENING.

FOR TONIGHT...SEVERE STORMS ARE LIKELY ALONG AND AHEAD OF THE
FRONT...ESPECIALLY FOR THE EVENING HOURS. THINK THE SCATTERED
STORMS MAY GATHER INTO MORE OF A LIKELY EVENT IN PORTIONS OF THE
SOUTHERN CWA...ESPECIALLY THE TWIN PORTS SOUTH AND EAST. THE FRONT
WILL COOL TEMPS DOWN...BUT IT WILL LIKELY REMAIN MUGGY INTO NW WI
FOR MUCH OF THE NIGHT.

FOR TUESDAY...HIGH PRESSURE WILL BUILD IN...BRINGING DRIER
CONDITIONS FROM WEST TO EAST. COULD STILL BE A BIT OF ACTIVITY IN
NW WI. OTHERWISE...IT LOOKS QUIET WITH SEASONABLE TEMPERATURES.

COULD BE INTERESTING TUESDAY NIGHT AND WEDNESDAY...AS A SHORTWAVE
LIFTS TO THE NE IN SW FLOW. LOW LEVEL MOISTURE RETURNS AS WELL.

OTHER WEAK IMPULSES COULD KICK OFF SOME OTHER SPOTTY ACTIVITY FOR
THE REST OF THE WORK WEEK AS WELL...WITH A LITTLE BETTER CHANCE
FOR THE WEEKEND AS A SYSTEM MOVES IN FROM THE WEST AND RETURN FLOW
PUSHES NORTHWARD AHEAD OF THE FRONT ON A DECENT LLJ.

MOS TEMPS ARE PRETTY CLOSE...AND HAVE FOLLOWED THEM CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  82  52  73 /  60  20  10  20
INL  55  81  52  74 /  30  10  10  20
BRD  57  82  54  75 /  40  10  10  20
HYR  63  84  54  78 /  60  40  10  20
ASX  62  81  52  73 /  60  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, May 29, 6:55 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT MON MAY 29 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-301230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
655 AM CDT MON MAY 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG
A COLD FRONT FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA
EARLY THIS AFTERNOON. THE STORMS WILL THEN TRACK EASTWARD THROUGH
ALL OF NORTHEAST MINNESOTA...NORTHWEST WISCONSIN...AND WESTERN
LAKE SUPERIOR THROUGH THE LATE EVENING HOURS. THE PRIMARY THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY...AND SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

LILES

In the hours before

Local storm report, May 29, 4:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
449 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GRAND RAPIDS            47.23N 93.52W
05/29/2006                   SOUTHERN ITASCA    MN   AMATEUR RADIO

            8 TO 9 IN. TREES DOWN B/T GRAND RAPIDS AND COHASSET

0442 PM     HAIL             3 N SWAN RIVER          47.13N 93.20W
05/29/2006  E0.75 INCH       SOUTHERN ITASCA    MN   TRAINED SPOTTER

            SOUTHEAST ITASCA CNTY

&&

LONKA
Local storm report, May 29, 5:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             9 NE AITKIN             46.62N 93.58W
05/29/2006  M1.00 INCH       NORTHERN AITKIN    MN   TRAINED SPOTTER

&&

TINGLER
Local storm report, May 29, 5:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     35 E COLERAINE          47.30N 92.68W
05/29/2006                   WEST CENTRAL ST. L MN   AMATEUR RADIO

            SOME 6-10 INCH TREES DOWN.

&&

KDW
Local storm report, May 29, 5:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
532 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 W COHASSET            47.26N 93.66W
05/29/2006  M0.75 INCH       SOUTHERN ITASCA    MN   AMATEUR RADIO

            1/2 - 3/4 INCH HAIL.

&&

KDW
Local storm report, May 29, 5:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             7 NE AITKIN             46.60N 93.61W
05/29/2006  E1.00 INCH       NORTHERN AITKIN    MN   TRAINED SPOTTER

            SOME DAMAGE TO CARS.

&&

KDW
Local storm report, May 29, 5:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NW WARBA              47.17N 93.32W
05/29/2006                   SOUTHERN ITASCA    MN   AMATEUR RADIO

            6 IN. TREE ON POWER LINE THAT WAS ARCING. ON HWY 2.

0529 PM     TSTM WND DMG     5 E REMER               47.06N 93.81W
05/29/2006                   NORTHERN CASS      MN   AMATEUR RADIO

            NUMEROUS TREES DOWN MOSTLY 3-6 IN. IN SIZE ON HWY 200.
            SOME LARGER

&&

KDW

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:59 PM CDTSevere Thunderstorm WarningDLHCass31 min
May 29, 2:25 PM CDTSevere Thunderstorm WarningDLHCass35 min
May 29, 2:39 PM CDTSevere Thunderstorm WarningDLHCrow Wing36 min
May 29, 3:08 PM CDTSevere Thunderstorm WarningDLHCass52 min
May 29, 3:14 PM CDTSevere Thunderstorm WarningDLHCrow Wing31 min
May 29, 3:32 PM CDTSevere Thunderstorm WarningDLHAitkin58 min
May 29, 3:42 PM CDTSevere Thunderstorm WarningDLHCrow Wing33 min
May 29, 3:48 PM CDTSevere Thunderstorm WarningDLHItasca57 min
May 29, 4:09 PM CDTSevere Thunderstorm WarningDLHCrow Wing36 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningDLHAitkin47 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
May 29, 4:39 PM CDTTornado WarningDLHAitkin21 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningDLHItasca46 min
May 29, 4:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
May 29, 4:52 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine38 min
May 29, 4:57 PM CDTSevere Thunderstorm WarningDLHAitkin18 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningDLHAitkin9 min
May 29, 5:23 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine59 min
May 29, 5:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis59 min
May 29, 5:47 PM CDTSpecial Marine WarningDLH58 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningDLHSaint Louis43 min
May 29, 6:46 PM CDTSevere Thunderstorm WarningDLHSaint Louis29 min
May 29, 6:55 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.